I feel so bad... last night I made my first major med error... it was one of those things where after you draw it out of the vial you have to waste some of it to get the correct dose? Well, waste not want not little me, just gave the kid the whooole thing. Luckily it was not a strong med and it was not too high for his weight technically. But he did feel like crap for most of the rest of the night. I didn't realize how bad this would feel- me someone now who is supposed to help kids feel BETTER was directly responsible for a kid feeling a lot WORSE!!!
I did check on him a lot, and let him know what happened (he is an older kid), and to let me know if he needed anything at all. But now thinking back, I can't remember if I ever ever apologized. That stinks if I didn't. I hope I did cause I surely felt sorry. I felt even worse cause he was so nice and polite and didn't yell at me or anything... just said "Okay" when I explained what was going on, never got mad at all, though I am afraid he is someone who just didn't want ME to feel bad, which makes me feel worse kind of!
He is pretty much fine this morning but I still feel horrible. I had had him all weekend and thought maybe I was starting to gain his trust and confidence, well guess not anymore!
I just hope, thinking back on it now, that I apologized!!! It seems awful if I didn't. Though I am sure he knew I was concerned it probably would have helped him to hear straight from me that I was sorry. OK I'll stop going on about that now, since I can't change it anyway, and just hope for the best.
My NM this morning met with me and just asked me what I did to correct the situation, etc., and luckily was quite nice about it, I was relieved about that anyway.
Anyone else have any med error stories yet...? I hope that I am not the only one. It is hard to believe that I did it still. I hope the kid won't ask never to have me as a nurse again. Oh well, if he does, it's his prerogative in an effort to get better nursing care and I wouldn't blame him, though I would miss taking care of him, he is an awesome kid!
Oct 17, '05
Quote from SunStreak
Sounds like yours wasn't the only error.
If you showed the 100 units to your preceptor, why didn't she catch it?
Why was the wrong dose on the MAR?
At our hospital, if the patient is on a sliding scale, the mar states the dose of the insulin vial (at least it used to, it may have been changed to prevent mistakes like this...) so it would read: insulin regular. 1 mL=100units or something along those lines. The next line states refer to sliding scale. Because a sliding scale is used, the mar just showed the number of units in the entire (reusable) vial of insulin (100 units).
It is a systems error. I think our hospital changed the MAR- I can't remember exacetly how it is worded now.
Jen, I am sure that you will be much more careful now. A double check is always important, but make sure that the double checker looks directly at the order vs just looking at the amount of units in the syringe and repeating it back to you. Mistakes happen- in the future, remember that 100 units of most kinds of insulin is a whole lot (although I know that often lantus can be given in these higher doses so it isn't as obvious as say, 100 units of regular- still double check the high doses- against the original order if it makes you more comfortable). You learned from it and as tweety said- you didn't minimize it and you owned up to it- which are the important things. The patient was okay which is the imprtant thing- keep up the good work and things will be fine!
Last edit by zambezi on Oct 17, '05